MAUDE Adverse Event Report: SYNTHES TUTTLINGEN LAMINA SPREADER; FORCEPS,GEN & PLASTIC SURGERY

SYNTHES TUTTLINGEN LAMINA SPREADER; FORCEPS,GEN & PLASTIC SURGERY
Catalog Number 389.265
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient identifier, date of birth and weight is not available for reporting.Device is an instrument and is not implanted/explanted.Date returned to manufacturer.Reporter phone number: (b)(6).The information in this complaint record reasonably suggests that a device malfunction did occur and regardless of misuse, the recurrence of this malfunction is likely to cause or contribute to a death or serious injury if it were to recur.The complainant reported that the spreader was not holding properly.Additional findings, part of a leaf spring from p/n 389.265 was observed to be missing/broken during ir completion.The broken piece is not returned with the complaint.This event is reportable, this will be reportable due to the device breaking intra-operative a review of the device history records has been attempted.The manufacturing date: week 07 in 2005 the dhr is no longer available in (b)(4) due to the age of the instrument (over 12 years old).The exact date of manufacture is unknown.Subject device has been received and a product investigation was completed: the following complaint device(s) was received by customer quality (cq): one t-handle t25 stardrive shaft f/matrix-standard (part number: 03.632.004, lot number: 7575336, mfg.Date: 07aug2014).One lamina spreader (part number: 389.265, lot number: a7oa07, mfg.Date: week 7 in 2005).During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, drawing review, and device history record (dhr) review were performed as part of this investigation.Upon visual inspection, the distal tip of the star-drive is stripped which may prevent the device from functioning as intended.Replication of the complaint condition is not applicable as it¿s already stripped.As for the laminar spreader one the leaf springs is broken (not returned) from the device which may prevent the device form tensioning as intended, additionally the other leaf spring is cracked and/or broken and is held in place by a washer and glue (done at the facility as synthes does not ship the device with either item).As the circumstances leading to the damage is not known, the definitive root cause could not be determined, however, the failure mode is consistent with the application of excessive force over the course of use.No product design issues or discrepancies were observed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2017, during a transforaminal posterior lumbar interbody fusion (tplif) with matrix system and mtf bone implant, the lamina spreader, which was used to perform the discectomy and distract the working area, was not holding properly.The surgeon requested another lamina spreader in order to complete the case.It seems like the hinge does not hold as well as it should.In addition, the surgeon was finalizing the position of one (1) of the matrix screws and found that the t-handle t25 stardrive shaft for matrix-standard was not working properly.The end of the distal tip of the screwdriver is slightly stripped.Nothing fell into the patient.Another same/like product was used.There was no surgical delay during the procedure.The patient was reported as stable.This complaint involves two (2) devices.Concomitant devices reported: matrix screw (part # unknown, lot # unknown, quantity # 1).This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Additional narrative: initial alert date was (b)(6) but we found out it was broken on (b)(6).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LAMINA SPREADER
Common Device Name
FORCEPS,GEN & PLASTIC SURGERY
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6500385
Report Number9680938-2017-10067
Device Sequence Number79064
Product Code GEN
UDI-Device Identifier10705034775203
UDI-Public(01)10705034775203(10)A7OA07
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number389.265
Device Lot NumberA7OA07
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/28/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/18/2017
Supplement Report FDA Received Date04/24/2017
04/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MATRIX SCREW (PART # UNKNOWN, LOT # UNKNOWN, QTY 1